NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
High Blood Pressure
Re: What is the answer
I am curently taking dilitazem 90mg SA, Atenolol 50mg and cozaar 50mg for high blood pressure. These medications work well. However, for over a week I have had constipation and have to take laxative every other day. I think the dilitiazem maybe the cause of this. Seem I have tried many drugs, feldipine/metotoprol 50/5mg(feet swelled)Teveten 600mg( headache feel bad), lozol 1.5mg( high uric acid) Alazide(high uric acid). Is there a drug combination I can take and utilize without to many side effects. I found the best combination was feldipine/metotoprol 50/5, cozaar 50 and indur 30mg. Only problem feet swelled. Is that a concern? Help I need a drug combo now. It seems the sustained release drugs work best. Took toprol Xl but not available in foreign country where I live. Please advise me desprate for a regime.
It is always difficult to give advice in an individual case. However, a few points can be made:
The combination of diltiazem and atenolol carries the risk of causing a drop in heart rate, and should be used with caution. Diltiazem (like verapamil) can cause constipation. In your case, the combination of a dihydropyridine calcium channel blocker (amlodipine 5 mg or felodipine 5 mg) with an ACE inhibitor (lisinopril, ramipril or benazepril) is less likely to cause swelling.
The addition of a low dose of hydrochlorothiazide (HCTZ), e.g. 12.5 mg per day increases the antihypertensive effect of calcium channel blockers and ACE inhibitors. A small increase in uric acid levels can safely be ignored if you do not have gout.
You may be able to be controlled with a combination of amlodipine or felodipine, an ACE inhibitor and a small dose of HCTZ. Unfortunately, there is no way of predicting with certainty how a patient will do on a given regimen. We still have to resort to trial and error in designing the best regimen for a given person.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati